Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 240, NWS Nashville, TN

December 28, 20164 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Dec 28, 2016, 5:02 PM CST for 4 counties in Tennessee. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 28, 2016, 5:02 PM CST (23:02 UTC)
Expired
Dec 28, 2016, 5:30 PM CST
In force
28 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cheatham County, TN, Davidson County, TN, Dickson County, TN, Robertson County, TN

The radar

The Nashville radar (KOHX), 25 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 28, 5:25 PM CSTHAIL 16 S Springfield, TNHAIL UP TO THE SIZE OF QUARTERS WAS REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2177 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

098 
WUUS54 KOHX 282302
SVROHX
TNC021-037-043-147-282330-
/O.NEW.KOHX.SV.W.0240.161228T2302Z-161228T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
502 PM CST WED DEC 28 2016

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Northwestern Davidson County in Middle Tennessee...
  South central Robertson County in Middle Tennessee...
  Northeastern Dickson County in Middle Tennessee...
  Cheatham County in Middle Tennessee...

* Until 530 PM CST

* At 502 PM CST, a severe thunderstorm was located 8 miles north of
  White Bluff, or 9 miles west of Ashland City, moving northeast at
  60 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Springfield, Ashland City, Goodlettsville, Millersville,
  Greenbrier, Coopertown, Ridgetop, Joelton, Pleasant View, Beaman
  Park and Whites Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3642 8675 3641 8675 3638 8673 3634 8672
      3633 8670 3632 8670 3632 8668 3630 8666
      3611 8718 3626 8731 3651 8682
TIME...MOT...LOC 2302Z 242DEG 52KT 3622 8722 

HAIL...1.00IN
WIND...60MPH
 
$$
31
2 follow-up statements
540 
WWUS54 KOHX 282316
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
516 PM CST WED DEC 28 2016

TNC043-282325-
/O.CAN.KOHX.SV.W.0240.000000T0000Z-161228T2330Z/
Dickson TN-
516 PM CST WED DEC 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DICKSON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of
the warned area, therefore the warning has been cancelled.

LAT...LON 3642 8675 3641 8675 3638 8673 3634 8672
      3633 8670 3632 8670 3632 8668 3630 8666
      3618 8699 3636 8711 3651 8682
TIME...MOT...LOC 2315Z 242DEG 52KT 3631 8701 

$$

TNC021-037-147-282330-
/O.CON.KOHX.SV.W.0240.000000T0000Z-161228T2330Z/
Davidson TN-Robertson TN-Cheatham TN-
516 PM CST WED DEC 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CST
FOR NORTHWESTERN DAVIDSON...SOUTH CENTRAL ROBERTSON AND NORTHEASTERN
CHEATHAM COUNTIES...

At 516 PM CST, a severe thunderstorm was located near Ashland City,
moving northeast at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Springfield, Ashland City, Goodlettsville, Millersville, Greenbrier,
Coopertown, Ridgetop, Joelton, Pleasant View, Beaman Park and Whites
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3642 8675 3641 8675 3638 8673 3634 8672
      3633 8670 3632 8670 3632 8668 3630 8666
      3618 8699 3636 8711 3651 8682
TIME...MOT...LOC 2315Z 242DEG 52KT 3631 8701 

HAIL...1.00IN
WIND...60MPH
 
$$
31
683 
WWUS54 KOHX 282323
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
523 PM CST WED DEC 28 2016

TNC021-282332-
/O.CAN.KOHX.SV.W.0240.000000T0000Z-161228T2330Z/
Cheatham TN-
523 PM CST WED DEC 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHEATHAM COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of
the warned area, therefore the warning has been cancelled.

LAT...LON 3642 8675 3641 8675 3638 8673 3634 8672
      3632 8670 3632 8668 3630 8666 3623 8687
      3632 8693 3637 8691 3638 8691 3639 8694
      3638 8694 3638 8696 3642 8699 3651 8682
TIME...MOT...LOC 2322Z 242DEG 52KT 3636 8689 

$$

TNC037-147-282330-
/O.CON.KOHX.SV.W.0240.000000T0000Z-161228T2330Z/
Davidson TN-Robertson TN-
523 PM CST WED DEC 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CST
FOR NORTH CENTRAL DAVIDSON AND SOUTH CENTRAL ROBERTSON COUNTIES...

At 522 PM CST, a severe thunderstorm was located near Joelton, or 9
miles south of Springfield, moving northeast at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Springfield, Goodlettsville, Millersville, Greenbrier, Coopertown,
Ridgetop, Joelton and Whites Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3642 8675 3641 8675 3638 8673 3634 8672
      3632 8670 3632 8668 3630 8666 3623 8687
      3632 8693 3637 8691 3638 8691 3639 8694
      3638 8694 3638 8696 3642 8699 3651 8682
TIME...MOT...LOC 2322Z 242DEG 52KT 3636 8689 

HAIL...1.00IN
WIND...60MPH
 
$$
31

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 28, 2:37 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Dec 28, 2:37 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
237 PM CST Wed Dec 28 2016

.DISCUSSION...

Sunny skies this morning are giving way to mostly cloudy skies as
cloud cover streams in from the approaching trough and cold front.
Convection is beginning to develop along the MS River Valley
currently, and will continue to spread east ahead of the cold
front this evening and overnight. Models have the showers and
thunderstorms becoming more widespread as the evening progresses
as well. In regards to strong to severe storm risks, some
instability does move in to the mid state this evening and during
the early overnight hours, however it is on the weak side attm.
There is still plenty of shear aloft, and even though convection
will be on the elevated side, some strong wind gusts and even some
small hail can not be ruled out. The best shot at stronger storms
should they develop looks to be around and south of I-40 and west
of I-24 this evening.

Showers and storms look to move through the area pretty fast
overnight, and models are quick to clear out the area after fropa
Thursday morning. 850mb winds will increase slightly after fropa
as well, and the surface pressure gradient will remain strong.
Northwest winds will be around 10 to 20 mph with gusts around 25
mph at times for some locations during Thursday morning,
especially higher elevations. Thursday afternoon looks to see the
strongest winds, where most areas are likely to see sustained
northwest winds around 15 to 25 mph, and gusts to around 30 mph.
Again, higher elevations may see winds slightly stronger per model
guidance. Winds should calm down a bit overnight into Friday
morning, but likely wont get below 10 mph until later on Friday.
Continued CAA behind the front will cool off temps aloft quite a
bit, and models are hinting at possible precip chances on the
backside of the trough very early Friday morning. Put in mention
of flurries for now along the northern Plateau as not all models
are on board just yet.

The next chance for precip will move in on Saturday ahead of
another Midwest trough and cold front. Timing is just slightly off
between models, however models agree that shortwave activity out
in the southern and central Plains will prevent any cold air from
moving over the mid state early in the week. Continued WAA will
warm up temps above seasonal normals Sunday through Tuesday, with
highs in the 60s on Monday. Unfortunately, the best shot at precip
looks to be Saturday evening during the holiday festivities for
the new year. Southwest flow aloft will continue into the mid part
of next week, and with models slightly off with shortwave timing,
chances for precip will continue through late Tuesday. Southwest
flow will eventually come to an end as the very large closed upper
low slides to the northeast along the US/CAN border. Models agree
on the cold air coming in, but disagree on precip, so for now left
out mention for the end of the long term next Wednesday. If precip
were to occur with the cold 850mb temps, snow would be the likely
precip type, so it appears our reign of above average temps will
come to an end by late next week.

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR conditions this afternoon will deteriorate to MVFR/IFR/LIFR
cigs/vis this evening as showers and a few thunderstorms spread
across airports along a quick moving cold front. Improvement back
to VFR/MVFR expected by late in the TAF period. Southeast winds
this morning will increase and become southerly this afternoon,
then westerly/northwesterly after fropa this evening/tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      39  49  31  45  33 /  80   0   0   0   0
Clarksville    36  47  30  44  33 /  70   0   0   0   0
Crossville     41  43  28  37  28 /  80  10  10   0   0
Columbia       41  49  30  45  32 /  80   0   0   0   0
Lawrenceburg   42  49  30  45  31 /  90   0   0   0   0
Waverly        37  47  30  44  34 /  70   0   0   0  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Barnwell
AVIATION........Shamburger
Hazardous weather outlook, Dec 28, 10:51 AM CST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1051 AM CST WED DEC 28 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-291700-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
1051 AM CST WED DEC 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS (LEVEL 1 OUT OF
5) ACROSS FAR SOUTHWEST MIDDLE TENNESSEE THIS EVENING INTO
TONIGHT...GENERALLY SOUTH OF A LINE FROM LINDEN TO PULASKI. A FEW
STORMS WITH GUSTY WINDS OR HAIL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SHAMBURGER

In the hours before

Special weather statement, Dec 28, 4:54 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Nashville TN
454 PM CST WED DEC 28 2016

TNZ093-282330-
Wayne TN-
454 PM CST WED DEC 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR WAYNE COUNTY UNTIL 530 PM CST...

At 454 PM CST, Doppler radar was tracking a strong thunderstorm near
Walnut Grove, or 8 miles northeast of Pickwick Landing State Park,
moving east at 50 mph.

Nickel size hail, wind gusts of 50 to 55 mph, frequent cloud to
ground lightning strikes, and brief heavy rainfall will be possible
with this storm.

Locations impacted include...
Waynesboro, Collinwood, Lutts and Cypress Inn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3501 8781 3501 8798 3529 8798 3530 8799
      3531 8798 3536 8783 3537 8758 3504 8760
      3503 8761 3501 8761 3500 8780
TIME...MOT...LOC 2253Z 253DEG 43KT 3511 8809

31
Special weather statement, Dec 28, 5:00 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Nashville TN
500 PM CST WED DEC 28 2016

TNZ024-025-057-059-282330-
Humphreys TN-Hickman TN-Williamson TN-Dickson TN-
500 PM CST WED DEC 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DICKSON...NORTHWESTERN
WILLIAMSON...SOUTHEASTERN HUMPHREYS AND NORTHERN HICKMAN COUNTIES
UNTIL 530 PM CST...

At 500 PM CST, Doppler radar was tracking a strong thunderstorm near
Hurricane Mills, or 9 miles southeast of Waverly, moving east at 70
mph.

Nickel size hail, wind gusts of 50 to 55 mph, frequent cloud to
ground lightning strikes, and brief heavy rainfall will be possible
with this storm.

Locations impacted include...
Dickson, Burns, Hurricane Mills, Fairview, Pinewood, Lyles, Bon Aqua
and Bucksnort.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3607 8781 3608 8718 3605 8718 3604 8709
      3588 8706 3585 8776
TIME...MOT...LOC 2259Z 265DEG 62KT 3599 8768

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 4:09 PM CSTSevere Thunderstorm WarningOHXHumphreys36 min
Dec 28, 4:39 PM CSTSevere Thunderstorm WarningOHXCheatham, Dickson, Humphreys21 min
Dec 28, 4:54 PM CSTSpecial Weather StatementOHXWayne36 min
Dec 28, 5:00 PM CSTSpecial Weather StatementOHXHumphreys30 min
Dec 28, 5:04 PM CSTSevere Thunderstorm WarningOHXLawrence, Wayne26 min
Dec 28, 5:08 PM CSTSpecial Weather StatementOHXMontgomery, Robertson22 min
Dec 28, 5:14 PM CSTSpecial Weather StatementOHXDickson46 min
Dec 28, 5:28 PM CSTSpecial Weather StatementOHXSumner32 min
Dec 28, 5:30 PM CSTSevere Thunderstorm WarningOHXLawrence, Wayne30 min
Dec 28, 5:34 PM CSTSpecial Weather StatementOHXRobertson26 min
Dec 28, 5:46 PM CSTSpecial Weather StatementOHXSumner29 min
Dec 28, 5:56 PM CSTSpecial Weather StatementOHXGiles34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.